Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 309, NWS North Platte, NE

September 7, 2001Wheeler County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 7, 2001, 12:48 AM CDT for Wheeler County, Nebraska. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 7, 2001, 12:48 AM CDT (05:48 UTC)
Expired
Sep 7, 2001, 1:30 AM CDT
In force
42 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Wheeler County, NE

The radar

The North Platte radar (KLNX), 167 km from the middle of the area, began a volume at 05:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 6, 11:00 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2001-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1716 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2001-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1716 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
2094 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

329 
WUUS53 KLBF 070549
SVRLBF
NEC183-070630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1248 AM CDT FRI SEP 7 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WHEELER COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 130 AM CDT...

* AT 1242 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS ENTERING WHEELER COUNTY AND MOVING
  EAST AT 30 MPH.

* THE SEVERE THUNDERSTORMS WILL BE...

  OVER BARTLETT AROUND 1255 AM CDT...
  OVER ERICSON NOW THROUGH 1 AM CDT...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY
MORNING FOR WESTERN NEBRASKA.

LAT...LON 4205 9872 4176 9871 4178 9833 4205 9832

$$
CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 2:41 PM CDT, 10 hours 7 minutes earlier.

Area forecast discussion, Sep 6, 2:41 PM CDT, 10 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
241 PM CDT THU SEP 06 2001

MAIN FORECAST CHALLENGE WILL BE PRECIP CHANCES AND TEMPERATURES NEXT
SEVERAL DAYS.

MODEL INITIALIZATION DECENT THIS MORNING WITH THE AVN THE DEEPEST
WITH RESPECT TO UPPER LOW ACROSS ID.  TIMING BETWEEN THE MODELS IS
FAIRLY SIMILAR THROUGH 48 HOURS AS WELL WITH THE AVN SLIGHTLY
FURTHER NORTH WITH TRACK OF LOW VS THE ETA AND NGM.  NGM AND AVN
PRECIP FIELDS LOOK TO LARGE IN COVERAGE ACROSS AREA FOR FRIDAY
GIVEN BEST DYNAMICS SHIFTING SOUTH OF CWA.  FOR THIS REASON WILL
LEAN TOWARDS THE ETA FOR THIS FORECAST.

TONIGHT...FRONT MOVES ACROSS FA AS UPPER LOW APPROACHES AREA.  RAPID
HEIGHT FALLS ALONG WITH DECENT LOW-LEVEL MOISTURE AND STRONG DYNAMIC
LIFT INDICATE THUNDERSTORMS ARE LIKELY.  TEMPERATURES WILL BE TRICKY
WITH RAIN COOLED AIR DROPPING TEMPERATURES AT OR NEAR DEWPOINT.
BELIEVE FWC GUIDANCE IS TOO WARM AND WILL GO SLIGHTLY BELOW THESE
NUMBERS.

FRIDAY AND FRIDAY NIGHT...ANTICIPATE FRONT SHIFTING WELL SOUTH OF FA
BY MID DAY TAKING ANY LOW-LEVEL MOISTURE WITH IT AS WELL.  WITH
DEFORMATION ZONE SETTING UP SOUTH OF CWA WILL MENTION MORNING
SHOWERS WITH DECREASING CLOUDINESS IN THE AFTERNOON.  TEMPERATURES
BEHIND FRONT NOT LOOKING EXTREMELY WARM WITH READINGS IN THE 65 TO
70 DEGREE RANGE ANTICIPATED ACROSS MOST OF AREA.  STRONG UPPER JET
CURRENTLY ACROSS SOUTHWEST CANADA THEN DIGS TROUGH INTO SOUTHERN
ROCKIES FRIDAY NIGHT.  JET DYNAMICS LOOK GOOD ENOUGH FOR AT LEAST A
CHANCE OF SHOWERS IN THE WESTERN HALF OF CWA.  ENHANCED LIFT SHOULD
ALSO PUSH ANOTHER FRONT ACROSS FA FRIDAY NIGHT WITH STRONG 850MB
FRONTOGENESIS SHOWN BY 06Z.  GRADIENT BEHIND FRONT SHOULD BE STRONG
ENOUGH TO PUSH WINDS INTO THE 15 TO 25 MPH RANGE.

SATURDAY AND SATURDAY NIGHT...SHOWERS MAY LINGER INTO THE MORNING
HOURS ACROSS SOUTHWEST THIRD OF CWA WITH A SLOW DECREASE IN CLOUD
COVER BY AFTERNOON.  STRONG CAA SHOULD PREVENT TEMPERATURES FROM
RISING MUCH ON SATURDAY WITH READINGS RANGING FROM THE MIDDLE 60S
EAST TO MIDDLE 50S WEST.  WITH MOST CLOUD COVER LEAVING AREA
SATURDAY NIGHT AND SURFACE HIGH PRESSURE BUILDING ACROSS REGION
TEMPERATURES WILL BE ON THE COLD SIDE SATURDAY NIGHT.  VERY DRY AIR
IN PLACE COULD DROP TEMPERATURES AS LOW AS THE UPPER 30S IN THE WEST
TO LOWER 40S EAST.

SUNDAY...SUBSIDENCE ON BACK SIDE OF TROUGH SHOULD BE THE RULE ON
SUNDAY WITH LITTLE IN THE WAY OF CLOUD COVER EXPECTED.  TEMPERATURES
IN THE 70S LOOK DECENT FOR HIGHS.

MONDAY THROUGH THURSDAY...DECENT AGREEMENT BETWEEN MEDIUM RANGE
MODELS FOR DAYS 4 AND 5 FOR THE CENTRAL PLAINS...BUT START TO
DIVERGE ON DAYS 6 AND 7 WITH HANDLING OF NEXT WAVE.  TROUGH AXIS
ACROSS GREAT LAKES REGION SHOULD LEAVE AREA UNDER STRONG SUBSIDENCE
FOR MONDAY AND TUESDAY.  RECYCLED COOL AIR ON BACK SIDE OF SURFACE
HIGH SHOULD KEEP HIGH TEMPERATURES IN THE 70S FOR BOTH DAYS AS WELL
WITH LOWS IN THE 40S.  ECMWF IS THEN MUCH STRONGER AND DEEPER WITH
NEXT SYSTEM ACROSS WEST COAST ON DAYS 6 AND 7 WHILE LATEST MRF
KEEPS SYSTEM AN OPEN WAVE.  ENSEMBLE PRODUCTS FAVOR THE MRF SOLUTION
OVER THE ECMWF AND WILL LEAN TOWARDS THE MRF FOR WEDNESDAY AND
THURSDAY.  ANTICIPATE LITTLE IN THE WAY OF MOISTURE RETURNING TO
AREA WITH NO SIGNIFICANT SYSTEMS MOVING ACROSS REGION.  BASED ON
THIS WILL KEEP AREA DRY WITH SLIGHTLY WARMER AFTERNOON TEMPERATURES
THAN ON MONDAY AND TUESDAY.

.LBF...NONE.

AWJ

In the hours before

Local storm report, Sep 6, 11:04 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
1104 PM CDT THU SEP 6 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1040 PM    5 W AINSWORTH             NE   1.75 INCH HAIL
09/06/01   BROWN                          REPORTED BY SPOTTERS

JZ
Special weather statement, Sep 6, 11:10 PM CDT, 1 hour 38 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-070430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1110 PM CDT THU SEP 6 2001

...SEVERE THUNDERSTORM WATCH NUMBER 710 HAS BEEN ALLOWED TO EXPIRE...

SEVERE THUNDERSTORM WATCH NUMBER 710...VALID FOR PORTIONS OF WESTERN
AND NORTH CENTRAL NEBRASKA...HAS BEEN ALLOWED TO EXPIRE AS OF 1100
PM CDT (1000 PM MDT). A NEW SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED
FOR FRONTIER...LINCOLN...CUSTER...BLAINE...KEYA PAHA...BROWN...
ROCK...LOUP...BOYD...HOLT...GARFIELD AND WHEELER COUNTIES. WATCH
NUMBER 711 IS VALID UNTIL 200 AM CDT.

CLB
Local storm report, Sep 6, 11:12 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
1112 PM CDT THU SEP 6 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    9 NW DUNNING              NE   66 MPH TSTM WIND GUST
09/06/01   BLAINE                         REPORTED BY BESSEY RAWS
                                          SITE

JZ
Local storm report, Sep 6, 11:12 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR LOCATION OF EVENT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
1112 PM CDT THU SEP 6 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    2 W HALSEY                NE   66 MPH TSTM WIND GUST
09/06/01   THOMAS                         REPORTED BY BESSEY RAWS
                                          SITE

JZ/DDB
Special weather statement, Sep 6, 11:15 PM CDT, 1 hour 33 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-070430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1115 PM CDT THU SEP 6 2001

CORRECTED TO ADD HAYES COUNTY TO STATEMENT

...SEVERE THUNDERSTORM WATCH NUMBER 710 HAS BEEN ALLOWED TO EXPIRE...

SEVERE THUNDERSTORM WATCH NUMBER 710...VALID FOR PORTIONS OF WESTERN
AND NORTH CENTRAL NEBRASKA...HAS BEEN ALLOWED TO EXPIRE AS OF 1100
PM CDT (1000 PM MDT). A NEW SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED
FOR FRONTIER...LINCOLN...HAYES...CUSTER...BLAINE...KEYA PAHA...
BROWN...ROCK...LOUP...BOYD...HOLT...GARFIELD AND WHEELER COUNTIES.
WATCH NUMBER 711 IS VALID UNTIL 200 AM CDT.
Local storm report, Sep 7, 12:39 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
1239 AM CDT FRI SEP 7 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 AM    ONEILL                    NE   63 MPH TSTM WIND GUST
09/07/01   HOLT                           63 MPH WIND GUST RECORDED
                                          AT THE ONEILL AIRPORT

CLB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 8:10 PM CDTSevere Thunderstorm WarningLBFGrant, Hooker65 min
Sep 6, 9:02 PM CDTSevere Thunderstorm WarningLBFCherry58 min
Sep 6, 9:08 PM CDTSevere Thunderstorm WarningLBFChase, Perkins67 min
Sep 6, 9:14 PM CDTSevere Thunderstorm WarningLBFHooker46 min
Sep 6, 9:40 PM CDTSevere Thunderstorm WarningLBFThomas65 min
Sep 6, 9:51 PM CDTSevere Thunderstorm WarningLBFCherry54 min
Sep 6, 10:00 PM CDTSevere Thunderstorm WarningLBFBrown, Keya Paha60 min
Sep 6, 10:16 PM CDTSevere Thunderstorm WarningLBFBlaine59 min
Sep 6, 10:36 PM CDTSevere Thunderstorm WarningLBFLogan24 min
Sep 6, 10:50 PM CDTSevere Thunderstorm WarningLBFLincoln55 min
Sep 6, 11:02 PM CDTSevere Thunderstorm WarningLBFCuster58 min
Sep 6, 11:03 PM CDTSevere Thunderstorm WarningLBFBoyd57 min
Sep 6, 11:12 PM CDTSevere Thunderstorm WarningLBFLoup, Rock48 min
Sep 6, 11:23 PM CDTSevere Thunderstorm WarningLBFFrontier67 min
Sep 6, 11:53 PM CDTSevere Thunderstorm WarningLBFHolt67 min
Sep 7, 12:00 AM CDTSevere Thunderstorm WarningLBFCuster60 min
Sep 7, 12:39 AM CDTSevere Thunderstorm WarningLBFBoyd66 min
Sep 7, 12:57 AM CDTSevere Thunderstorm WarningLBFHolt33 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.